EconPapers    
Economics at your fingertips  
 

Testing for current account sustainability under assumptions of smooth break and nonlinearity

Shyh-Wei Chen and Zixiong Xie

International Review of Economics & Finance, 2015, vol. 38, issue C, 142-156

Abstract: In this paper we reexamine the current account sustainability under assumptions of smooth break and nonlinearity for nine European countries. We test for the null hypothesis of a unit root of the current account–GDP ratio against the alternative hypothesis that encompasses smooth break, size nonlinearity and sign asymmetry at the same time. For this purpose, we propose a battery of new test statistics and provide their critical values via Monte Carlo simulations. Our results show that the breaks alone can account for rejection of the null hypothesis of a unit root, although the evidence in support of the current-account sustainability is not sufficiently strong (only for Australia, the Czech Republic and New Zealand). Moreover, the evidence in favor of the current-account sustainability has been increased (i.e., Australia, Belgium, the Czech Republic, Finland, New Zealand, Norway, Ireland and Portugal) after taking account of size nonlinearity and structural break at the same time. Finally, for Finland, New Zealand and Ireland, the speed of mean reversion of the current account–GDP ratios is dependent not only upon the absolute deviation from the equilibrium, but also upon the sign of the shock.

Keywords: Current account; Sustainability; Smooth break; Nonlinearity (search for similar items in EconPapers)
JEL-codes: C22 F32 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1059056015000374
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:reveco:v:38:y:2015:i:c:p:142-156

DOI: 10.1016/j.iref.2015.02.015

Access Statistics for this article

International Review of Economics & Finance is currently edited by H. Beladi and C. Chen

More articles in International Review of Economics & Finance from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-06-20
Handle: RePEc:eee:reveco:v:38:y:2015:i:c:p:142-156